Massachusetts, 2013

High Wind and Strong Wind in Massachusetts, November 1, 2013

November 1, 2013 · NWS BOX · 12 events in 12 counties and zones

An anomalously strong low pressure region (976mb) moved from Ontario into southern Quebec. Southern New England was sandwiched in between this and high pressure off the coast to the southeast, creating a very tight pressure gradient over the region.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An anomalously strong low pressure region (976mb) moved from Ontario into southern Quebec. Southern New England was sandwiched in between this and high pressure off the coast to the southeast, creating a very tight pressure gradient over the region. This resulted in strong gusty winds which caused some damage, especially to areas where the trees were still fully leaved. A few locations sustained higher wind gusts and thus more damage. These were mainly along the east coast of Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 1, 6:26 AM EST, 14 minutes earlier.

Area forecast discussion, Nov 1, 6:26 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
726 AM EDT FRI NOV 1 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TODAY AND STALL NEAR
THE COAST TONIGHT AS A WEAK WAVE OF LOW PRESSURE DEVELOPS SOUTH OF
NEW ENGLAND. UNSEASONABLY MILD AND WINDY TODAY WITH A BAND OF
SHOWERS MOVING ACROSS THE REGION. ANOTHER PERIOD OF SHOWERS AFFECT
THE CAPE AND ISLANDS TONIGHT INTO EARLY SATURDAY...THEN COLDER
AND BLUSTERY CONDITIONS ARRIVE FOR SUNDAY INTO EARLY NEXT WEEK.
HIGH PRESSURE BY THE MIDDLE OF THE WEEK WILL ALLOW FOR MODERATING
TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

730 AM UPDATE...
OVERALL FORECAST REMAINS ON TRACK FOR THIS MORNING. BULK OF THE
PRECIP CONTINUES TO SIT ACROSS THE BERKSHIRES AND INTO SOUTHERN
NEW HAMPSHIRE. THIS WILL SLOWLY MOVE EASTWARD DURING THE MORNING
HOURS. MAIN CONCERN HOWEVER IS THE FINE LINE OUT ACROSS NY/PA.
HAVE NOT SEEN A LOT  OF DAMAGE REPORTS FROM THIS FINE
LINE...HOWEVER WITH TEMPS REACHING INTO THE 70S AHEAD OF THE
FRONT...COULD SEE SOME MIXING OF THE LLJ DOWN TO THE SURFACE. THIS
LLJ IS ALREADY NEARING 55-65 KTS PER LATEST VWP DATA. WITH THAT
BEING SAID...STRONG GUSTS OF 60 MPH CANNOT BE RULED OUT ALLOWING
FOR DOWN TREE LIMBS AND POSSIBLE POWER OUTAGES.

CURRENTLY GUSTS ARE BETWEEN 20-35 KTS AND EXPECT THIS TO CONTINUE
TO INCREASE THROUGH THE MORNING HOURS. THEREFORE CHANGES TO
ONGOING HAZARDS IS NOT NEEDED. PRECIP AT THIS TIME LOOKS TO WANE
BETWEEN 18-21Z ALLOWING FOR THE LATE AFTERNOON TO BE SOMEWHAT
PLEASANT.

PREVIOUS DISCUSSION...
DRY SLOT AND PRECIP LULL LIFTING NWD ACROSS SNE EARLY THIS MORNING
WHICH IS WELL FORECAST BY SHORT RANGE MODEL SUITE INCLUDING HRRR.
EDGE OF THE DRY SLOT WILL BE ACROSS FAR NW ZONES WHERE OCCASIONAL
SHOWERS WILL CONTINUE...WITH THESE SHOWERS MOVING BACK TO THE
EAST TOWARD DAYBREAK. WARM SECTOR AIRMASS IN WELL ENTRENCHED WITH
TEMPS UPPER 50S TO MID 60S.

ANOMALOUS LOW PRES -4SD LIFTS NE FROM GT LAKES TODAY WITH +3SD LOW
LEVEL JET MOVING ACROSS SNE TODAY. PWAT ANOMALY ALSO +3SD. THIS
WILL RESULT IN A PERIOD OF LOCALLY HEAVY SHOWERS MOVING WEST TO
EAST THIS MORNING INTO THE AFTERNOON ASSOCD WITH IMPRESSIVE LOW
LEVEL MOISTURE TRANSPORT AND RIGHT ENTRANCE REGION OF THE UPPER
JET.

ALSO CONCERNED WITH A POSSIBLE FINE LINE OF CONVECTION ALONG THE
FRONT LATER THIS MORNING PER HRRR SOLUTION. MODELS ARE GENERATING
MARGINAL INSTABILITY WITH SBCAPES 200-400 J/KG SO THIS SCENARIO
SEEMS PLAUSIBLE. LOW RISK OF ISOLD THUNDER AND IF FINE LINE DOES
DEVELOP THIS WOULD ENHANCE THE RISK OF STRONGER WINDS MIXING DOWN
TO THE SURFACE. THE SPEED OF THIS SYSTEM AND MARGINAL INSTABILITY
WILL LIMIT RAINFALL AMOUNTS WITH QPF LESS THAN 0.5" FOR MOST
LOCATIONS...WITH UP TO 1" ACROSS FAR W ZONES. LOCALIZED MINOR
URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE THIS MORNING...MAINLY
IN THE INTERIOR. SHOWERS WILL BE EXITING W ZONES LATE MORNING TO
MIDDAY...AND EARLY AFTERNOON IN THE COASTAL PLAIN. BUT SHOWERS
COULD LINGER THROUGH THE DAY OVER THE OUTER CAPE/ISLANDS AS FRONT
STALLS.

WIND THREAT...CORE OF THE LOW LEVEL JET WILL BE MOVING ACROSS SNE
12-18Z. SOUNDINGS INDICATE VERY SHALLOW PREFRONTAL MIXING BUT
POTENTIAL FOR GUSTS TO 40+ KTS THIS MORNING. HEAVIER SHOWERS AND
POTENTIAL FINE LINE WOULD ALSO AID IN TRANSPORTING STRONGER WINDS
TO THE SURFACE. STRONGEST WINDS WILL LIKELY BE ACROSS PORTIONS
OF RI AND INTERIOR E MA WHERE MILDEST TEMPS INTO THE LOWER 70S
PROMOTE DEEPER MIXING. SOUNDINGS INDICATE THE POTENTIAL FOR
ANOTHER PULSE OF STRONG POST-FRONTAL WINDS TO 40+ KTS THIS
AFTERNOON AS BOUNDARY LAYER MIXING DEEPENS. STRONGEST POST-
FRONTAL WINDS MORE LIKELY ACROSS THE INTERIOR WITH LESS WIND
ALONG THE COAST. WIND ADVISORY WILL CONTINUE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
FRONT STALLS NEAR THE COAST TONIGHT AS A WAVE IS FORECAST TO
DEVELOP S OF NEW ENG. THIS WILL KEEP THE THREAT OF SHOWERS GOING
TONIGHT ACROSS SE COASTAL NEW ENG...ESPECIALLY THE OUTER CAPE AND
ISLANDS WHILE DRY CONDITIONS PREVAIL IN THE INTERIOR. AMERICAN
MODELS KEEP MOST OF THE RAIN OFFSHORE WHILE INTERNATIONAL MODELS
BRING A DECENT SLUG OF RAIN TO THE OUTER CAPE/ISLANDS LATE
TONIGHT. WITH FRONT STALLING NEAR THE COAST...WE TRENDED FORECAST
TOWARD WETTER SOLUTION AND HAVE LIKELY POPS TO ACK WITH CHC POPS
TO THE CAPE AND S COASTAL MA. LOW PROB THAT SHOWERS COULD BACK IN
TO THE BOS-PVD CORRIDOR LATE TONIGHT BUT WE KEPT IT DRY FOR NOW.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGHLIGHTS...

* COASTAL LOW DEVELOPS FOR SATURDAY...CLIPPING THE CAPE AND ISLANDS
* COLDER AND BLUSTERY CONDITIONS WILL RETURN ON SUNDAY AND MONDAY
* MODERATING TEMPERATURES AND DRY WEATHER BY MID NEXT WEEK.
* POSSIBLE SYSTEM APPROACHING THURSDAY/FRIDAY

CONFIDENCE LEVEL/MODEL GUIDANCE...

MODERATE CONFIDENCE IN THE OVERALL FORECAST. HAVE HIGH CONFIDENCE IN
THE OVERALL TRENDS YET LOW CONFIDENCE ON EXACT PRECIP TIMING. LONG
WAVE TROUGH IS STILL PROGGED TO IMPACT NEW ENGLAND WITH SEVERAL
SHORTWAVES MOVING THROUGH THE FLOW. THE FIRST ONE IS MOVING THROUGH
TODAY WITH A SECOND SHORTWAVE APPROACHING THE REGION BY TOMORROW.
EXPECT THIS EXPANSIVE NEGATIVE HEIGHT ANOMALY TO INDUCE AN AREA OF
LOW PRESSURE ALONG THE MID-ATLANTIC COAST WHICH WILL SLIDE NORTHWARD
TOWARD THE CANADIAN MARITIMES. 00Z MODEL GUIDANCE ALL AGREE WITH
THIS COASTAL LOW DEVELOPMENT...WHICH COULD BRING MORE SHOWERS ACROSS
THE IMMEDIATE SOUTH COAST...CAPE AND ISLANDS ON SATURDAY. THERE ARE
SOME MODEL DISCREPANCIES ON EXACT PLACEMENT OF THE LOW...WITH THE EC
ON THE FASTER END AND THE GFS ON THE SLOW SIDE. TRENDED IN THE
MIDDLE FOR NOW. FINALLY THE LAST IMPULSE WILL PUSH A STRONG COLD
FRONT THROUGH THE REGION ON SUNDAY DROPPING TEMPS BACK TOWARDS
SEASONABLE. BY EARLY NEXT WEEK MODELS CONCUR WITH A WESTERN TROUGH
TO STRONGLY AMPLIFY RESULTING IN RIDGING TO BUILD OVER THE EASTERN
HALF OF THE U.S. HOWEVER THIS WESTERN TROUGH WILL APPROACH NEW
ENGLAND BY THURSDAY BRINGING ANOTHER ROUND OF RAIN AND WIND. EXACT
TIMING FOR THIS SYSTEM IS STILL UNCERTAIN.

DETAILS...

SATURDAY...

MID-ATLANTIC LOW WILL DEVELOP AND HEAD TOWARDS SOUTHERN NEW ENGLAND
DURING THE MORNING HOURS. AS MENTIONED BEFORE...TRENDED TOWARDS THE
MIDDLE OF THE ROAD COMPARED TO THE GFS AND EC. BELIEVE THERE WILL BE
A SHARP CUT OFF IN TERMS OF WHERE THE RAIN WILL AND WILL NOT FALL.
HAVE THE HIGHEST CONFIDENCE THAT THIS SYSTEM WILL BRING SOME SHOWERS
ACROSS THE IMMEDIATE SOUTH COAST...CAPE AND ISLANDS. HOWEVER WITH
THE ONSHORE FLOW...COULD SEE A SHOWER OR TWO ACROSS THE SOUTHEAST
COASTAL SIDE OF MASSACHUSETTS. THIS COASTAL LOW WILL MOVE UP TO THE
MARITIMES BY THE SATURDAY NIGHT SO CHANCE OF PRECIP WILL WANE BY THE
AFTERNOON HOURS. REGARDLESS SATURDAY WILL STILL BE MILD WITH TEMPS
IN THE 60S AND LESS WINDY. DEFINITELY AN IMPROVEMENT COMPARED TO
TODAY.

SUNDAY...

THE UNSEASONABLE WARM WEATHER WILL COME TO AN END ON SUNDAY AS THE
THIRD AND LAST IMPULSE PUSHES A STRONG COLD FRONT THROUGH THE REGION
BY LATE SATURDAY/EARLY SUNDAY. THIS FRONT WILL HAVE STRONG CAA
BEHIND IT DROPPING TEMPERATURES ACROSS THE REGION CLOSER TO
SEASONABLE. IN FACT 850 MB TEMPS DROP BETWEEN -6 TO -9C RESULTING IN
HIGH TEMPS TO BE BE IN THE MID 40S TO LOW 50S. WITH COASTAL LOW WAY
OUT IN THE MARITIMES AND CANADIAN HIGH BUILDING ACROSS THE NORTH
COUNTRY...DUE NORTH WINDS ARE ANTICIPATED. THESE NORTHERLY WINDS
WILL ALLOW FOR SOME POSSIBLE OCEAN EFFECT SHOWERS TO DEVELOP AND
MOVE ALONG THE EAST COAST LINE AND ACROSS THE CAPE AND ISLANDS. HAVE
KEPT A SLIGHT CHANCE MENTIONED FOR NOW. THESE SHOWERS WILL BE VERY
ISOLATED IN NATURE. ALTHOUGH TEMPS ALOFT ARE DROPPING
QUICKLY...BELIEVE LIQUID PRECIP WILL HOLD OUT AS SURFACE AND BL
TEMPS WILL STILL STAY ABOVE FREEZING.

SUNDAY NIGHT INTO WEDNESDAY....

CANADIAN HIGH PRESSURE WILL BEGIN TO MOVE INTO THE REGION LATE
SUNDAY NIGHT INTO MONDAY...AND BUILD OVER THE NORTHEAST THROUGH AT
LEAST WEDNESDAY. THIS HIGH PRESSURE WILL ALLOW FOR LIGHT WINDS AND
CLEAR SKIES ESP DURING THE OVERNIGHT HOURS. THIS WILL ALLOW FOR
RADIATIONAL COOLING ON SUNDAY NIGHT AND ON MONDAY NIGHT. SUNDAY
NIGHT APPEARS TO BE THE COLDEST WITH TEMPS DROPPING INTO THE MID
TEENS TO MID 20S. MONDAY WILL BE THE COOLEST THE REGION HAS SEEN
IN AWHILE WITH HIGHS BELOW AVERAGE...LOW TO MID 40S.

AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD ACROSS THE EASTERN SEABOARD
RESULTING IN DRY WEATHER AND A WARMING TREND. IN FACT MID 60S RETURN
TO THE FORECAST BY WEDNESDAY AND POSSIBLY ON THURSDAY.

THURSDAY AND BEYOND...

MODELS BEGIN TO DRIVE THE WESTERN TROUGH TOWARDS THE EAST COAST BY
THURSDAY. APPEARS THAT THIS LOW PRESSURE SYSTEM WILL BRING HEAVY
RAIN AS WELL AS STRONG WINDS TO THE REGION BY THURSDAY MORNING
LASTING INTO FRIDAY MORNING. BECAUSE THIS SYSTEM IS SEVERAL DAYS
AWAY...A LOT CAN CHANGE SO STAY TUNED TO THE LATEST FORECAST.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY...IFR-MVFR WITH A BAND OF LOCALLY HEAVY SHOWERS MOVING
ACROSS THE REGION...EXITING 18-21Z FROM WEST TO EAST WITH
IMPROVING CONDITIONS TO VFR. STRONG S/SW WINDS GUSTING UP TO
40-45 KT RI AND EASTERN MA IN THE MORNING...THEN SHIFTING TO WSW
IN THE AFTERNOON WITH GUSTS 30-40 KT. HIGH CONFIDENCE ON TRENDS.

TONIGHT...LINGERING MVFR/IFR IN OCCASIONAL SHOWERS AT
ACK...POSSIBLY AS FAR N AS CAPE COD. OTHERWISE VFR WITH
DIMINISHING WIND. MODERATE CONFIDENCE.

KBOS TAF...HIGH CONFIDENCE IN TRENDS...LOWER IN EXACT TIMING.

KBDL TAF...HIGH CONFIDENCE IN TRENDS...LOWER IN EXACT TIMING.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY...MVFR/IFR CONDITIONS TO START WILL IMPROVE TO VFR FROM
WEST TO EAST.

SUNDAY...VFR.  NNW WINDS COULD GUST TO 25 KTS.

MONDAY AND TUESDAY...VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY...SW GALE FORCE WINDS TO 35-40 KT. SCATTERED HEAVY SHOWERS
EXIT OFFSHORE DURING THE AFTERNOON...HOWEVER MAY LINGER OVER
SOUTHEAST WATERS. HIGH CONFIDENCE.

TONIGHT...DIMINISHING WIND AND SEAS. OCCASIONAL SHOWERS WILL
CONTINUE ACROSS SE WATERS...OTHERWISE MAINLY DRY. MODERATE
CONFIDENCE ON NW EXTENT OF SHOWERS.

OUTLOOK...SATURDAY THROUGH TUESDAY...HIGH CONFIDENCE.

SATURDAY AND SUNDAY...SMALL CRAFT ADVISORIES WILL LIKELY BE
NECESSARY FOR SEAS OVER 5 FEET AND NORTHWESTERLY WINDS GUSTING TO 30
KTS. THERE IS A LOW PROBABILITY THAT NORTH GALES WILL OCCUR ACROSS
THE EASTERN OUTER WATERS ON SUNDAY. VISIBILITIES MAY BE LIMITED IN
INTERMITTENT SHOWERS.

MONDAY AND TUESDAY...WINDS AND SEAS DIMINISH AS HIGH PRESSURE MOVES
OVER SOUTHERN NEW ENGLAND AND OVER THE WATERS.  LIGHT NORTHERLY
WINDS SHIFT TO THE EAST AND THEN SOUTH THROUGH THIS TIME PERIOD.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOODING CONCERNS ALONG THE SOUTH COAST ARE MINIMAL. NOT
MUCH OF A SURGE GIVEN SURFACE LOW AND PRESSURE FALLS ARE TRACKING
SO FAR NORTHWEST OF NEW ENGLAND. WILL HAVE MODEST TO LARGE WAVE
ACTION ON THE SOUTH COAST BUT TIDES WILL NOT BE HIGH ENOUGH TO
WARRANT ANY FLOODING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MAZ002>024-026.
NH...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NHZ011-012-015.
RI...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ230>237-250-
     251-254>256.

&&

SYNOPSIS...KJC/DUNTEN
NEAR TERM...KJC/DUNTEN
SHORT TERM...KJC/DUNTEN
LONG TERM...DUNTEN
AVIATION...KJC/DUNTEN
MARINE...KJC/DUNTEN
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 1, 3:29 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
429 AM EDT FRI NOV 1 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
429 AM EDT FRI NOV 1 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALTHOUGH FLOODING IS NOT A CONCERN THERE COULD BE MINOR POOR
DRAINAGE AND URBAN FLOODING ON FRIDAY...PARTICULARLY IF DRAINS
ARE LEAF CLOGGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-020830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
429 AM EDT FRI NOV 1 2013

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind, 4 high wind. Local standard time, as filed.

High Wind, Eastern Norfolk

When
November 1, 6:40 AM EST to 11:22 AM EST
Where
Eastern Norfolk forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory and Science Center in Milton (KMQE) recorded sustained wind speeds of 44 mph and gusts to 66 mph. A tree was downed onto Beechwood Street in Cohasset. A tree was downed on Forest Avenue in Quincy.

Strong Wind, Western Norfolk

When
November 1, 7:29 AM EST to 11:11 AM EST
Where
Western Norfolk forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Norwood Memorial Airport (KOWD) recorded sustained wind speeds of 29 mph and gusts to 44 mph. An amateur radio operator in Wrentham recorded a wind gust of 45 mph on their home weather station. Wires were downed onto Hundreds Road in Wellesley. A tree was downed in Wellesley, blocking two lanes of Route 9 Eastbound. University Avenue in Norwood was closed because of downed wires. A tree was downed onto wires on River Road in Norfolk.

High Wind, Suffolk

When
November 1, 7:33 AM EST to 11:25 AM EST
Where
Suffolk forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The Automated Surface Observing Station at Logan International Airport in East Boston (KBOS) recorded sustained wind speeds of 39 mph and gusts to 51 mph. Wires were downed onto Ashford and Linden Streets in Boston. A large branch was downed onto a car in the Back Bay, damaging the car. A tree was downed onto wires on Readville Street in Hyde Park. A large section of a roof was peeled off by the wind in Chelsea.

Strong Wind, Eastern Essex

When
November 1, 7:53 AM EST to 10:59 AM EST
Where
Eastern Essex forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Beverly Municipal Airport (KBVY) recorded sustained wind speeds of 33 mph and gusts to 49 mph. An amateur radio operator recorded a wind gust to 48 mph on their home weather station in Rockport. A tree was downed on Manton Road in Swampscott.

Strong Wind, Western Middlesex

When
November 1, 8:02 AM EST to 1:49 PM EST
Where
Western Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$35,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Tree were downed on Verbena Road, Sheldon Street, Carline Drive, and Treble Cove Road in Billerica, one taking down power to a house. Trees were downed at the intersection of Federal and Concord Streets and on Shawsheen Avenue and Grand Street in Wilmington. Phone lines were downed on Acton Road in Chelmsford.

High Wind, Eastern Plymouth

When
November 1, 8:16 AM EST to 12:15 PM EST
Where
Eastern Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$55,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Plymouth Municipal Airport (KPYM) recorded sustained wind speeds of 37 mph and gusts to 57 mph. Trees were downed on East, Gardner, and Cedar Streets in Hingham. A tree was downed in Scituate. A large tree was downed across Route 3 in Plymouth between exits 2 and 3. Many trees were downed in Marshfield, including one downed onto a car on Moraine Street. Trees were downed on Tiffany Road and River Street, one onto a van in Norwell. A tree was downed on Union Street in Duxbury, blocking the road.

Strong Wind, Southern Bristol

When
November 1, 8:18 AM EST to 11:33 AM EST
Where
Southern Bristol forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Amateur radio operators in Fall River and Fairhaven recorded wind gusts of 50 mph and 46 mph, respectively, on their home weather stations. A twenty by forty foot section of roof was peeled off the Seaport Inn in Fairhaven.

Strong Wind, Eastern Franklin

When
November 1, 8:37 AM EST to 10:13 AM EST
Where
Eastern Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Orange Municipal Airport (KORE) recorded sustained wind speeds of 45 mph. A tree was downed onto wires on Cooleyville Road in New Salem.

High Wind, Southeast Middlesex

When
November 1, 9:00 AM EST to 12:16 PM EST
Where
Southeast Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Trees were downed onto Saville Street and Remington Road in Cambridge. Branches were downed onto June Road in Stoneham. High tension wires were downed in Watertown. A tree was downed onto wires on Lake Avenue and Pleasant Street in Newton. A tree was downed on Spring Street in Cambridge.

Strong Wind, Western Essex

When
November 1, 9:07 AM EST to 12:17 PM EST
Where
Western Essex forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Lawrence Municipal Airport (KLWM) recorded sustained wind speeds of 37 mph and gusts to 53 mph. A tree and wires were downed onto Haverhill Street in Methuen. A tree was downed on Essex Street in Lawrence. A tree was downed onto a house on Hillcrest Avenue in Haverhill.

Strong Wind, Western Plymouth

When
November 1, 9:12 AM EST to 12:00 PM EST
Where
Western Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

A tree was downed onto Maplewood Drive in Hanover. Multiple trees were downed in Middleboro and Bridgewater. Route 104 in Bridgewater was partially blocked by a downed tree.

Strong Wind, Northern Worcester

When
November 1, 10:17 AM EST to 11:01 AM EST
Where
Northern Worcester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Wires were downed on Abbott Avenue in Fitchburg. A pole and wires were downed on New Westminster Road at Muskogee Avenue in Hubbardston.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476215, 476222, 476214, 476221, 476219, 476217, 476224, 476234, 476223, 476220, 476236, 476241.